The dimension and structure of the space of harmonic 2-spheres in the $m$-sphere

Abstract

We prove the conjecture, posed in 1993 by Bolton and Woodward, that the dimension of the space of harmonic maps from the 2-sphere to the $2n$-sphere is $2d+n^2$. We also give an explicit algebraic method to construct all harmonic maps from the 2-sphere to the $m$-sphere.

  • [barbosa] Go to document J. L. M. Barbosa, "On minimal immersions of $S^{2}$ into $S^{2m}$," Trans. Amer. Math. Soc., vol. 210, pp. 75-106, 1975.
    @article {barbosa, MRKEY = {0375166},
      AUTHOR = {Barbosa, J. L. M.},
      TITLE = {On minimal immersions of {$S^{2}$} into {$S^{2m}$}},
      JOURNAL = {Trans. Amer. Math. Soc.},
      FJOURNAL = {Transactions of the American Mathematical Society},
      VOLUME = {210},
      YEAR = {1975},
      PAGES = {75--106},
      ISSN = {0002-9947},
      MRCLASS = {53C40 (32H25)},
      MRNUMBER = {0375166},
      MRREVIEWER = {M. do Carmo},
      ZBLNUMBER = {0328.53042},
      DOI = {10.1090/S0002-9947-1975-0375166-2},
      }
  • [bolton] J. Bolton and L. M. Woodward, "Moduli spaces of harmonic $2$-spheres," in Geometry and Topology of Submanifolds, IV, World Sci. Publ., River Edge, NJ, 1992, pp. 143-151.
    @incollection {bolton, MRKEY = {1185722},
      AUTHOR = {Bolton, J. and Woodward, L. M.},
      TITLE = {Moduli spaces of harmonic {$2$}-spheres},
      BOOKTITLE = {Geometry and Topology of Submanifolds, {IV}},
      VENUE={{L}euven, 1991},
      PAGES = {143--151},
      PUBLISHER = {World Sci. Publ., River Edge, NJ},
      YEAR = {1992},
      MRCLASS = {58E20 (58D27)},
      MRNUMBER = {1185722},
      MRREVIEWER = {Martin A. Guest},
      ZBLNUMBER = {0838.58005},
      }
  • [BW1] J. Bolton and L. M. Woodward, "The space of harmonic maps on $S^2$ into $S^n$," in Geometry and Global Analysis, , 1993, pp. 165-173.
    @incollection{BW1,
      author={Bolton, J. and Woodward, L. M.},
      TITLE = {The space of harmonic maps on {$S^2$} into {$S^n$}},
      BOOKTITLE={Geometry and Global Analysis},
      VENUE={{S}endai, 1993},
      YEAR={1993},
      PAGES={165--173},
      MRNUMBER={1361179},
      ZBLNUMBER = {0913.58010},
      }
  • [bryants4] Go to document R. L. Bryant, "Conformal and minimal immersions of compact surfaces into the $4$-sphere," J. Differential Geom., vol. 17, iss. 3, pp. 455-473, 1982.
    @article {bryants4, MRKEY = {0679067},
      AUTHOR = {Bryant, Robert L.},
      TITLE = {Conformal and minimal immersions of compact surfaces into the {$4$}-sphere},
      JOURNAL = {J. Differential Geom.},
      FJOURNAL = {Journal of Differential Geometry},
      VOLUME = {17},
      YEAR = {1982},
      NUMBER = {3},
      PAGES = {455--473},
      ISSN = {0022-040X},
      CODEN = {JDGEAS},
      MRCLASS = {53C42 (30F10)},
      MRNUMBER = {0679067},
      MRREVIEWER = {Carlos E. Harle},
      URL = {http://projecteuclid.org/getRecord?id=euclid.jdg/1214437137},
      ZBLNUMBER = {0498.53046},
      }
  • [bryant3] Go to document R. L. Bryant, "Lie groups and twistor spaces," Duke Math. J., vol. 52, iss. 1, pp. 223-261, 1985.
    @article {bryant3, MRKEY = {0791300},
      AUTHOR = {Bryant, Robert L.},
      TITLE = {Lie groups and twistor spaces},
      JOURNAL = {Duke Math. J.},
      FJOURNAL = {Duke Mathematical Journal},
      VOLUME = {52},
      YEAR = {1985},
      NUMBER = {1},
      PAGES = {223--261},
      ISSN = {0012-7094},
      CODEN = {DUMJAO},
      MRCLASS = {58E20 (53C20 53C30)},
      MRNUMBER = {0791300},
      MRREVIEWER = {James F. Glazebrook},
      DOI = {10.1215/S0012-7094-85-05213-5},
      ZBLNUMBER = {0582.58011},
      }
  • [calabi1] E. Calabi, "Minimal immersions of surfaces in Euclidean spheres," J. Differential Geometry, vol. 1, pp. 111-125, 1967.
    @article {calabi1, MRKEY = {0233294},
      AUTHOR = {Calabi, Eugenio},
      TITLE = {Minimal immersions of surfaces in {E}uclidean spheres},
      JOURNAL = {J. Differential Geometry},
      FJOURNAL = {Journal of Differential Geometry},
      VOLUME = {1},
      YEAR = {1967},
      PAGES = {111--125},
      ISSN = {0022-040X},
      MRCLASS = {53.04},
      MRNUMBER = {0233294},
      MRREVIEWER = {A. Gray},
      ZBLNUMBER = {0171.20504},
      }
  • [eellslemaire] Go to document J. Eells and L. Lemaire, "A report on harmonic maps," Bull. London Math. Soc., vol. 10, iss. 1, pp. 1-68, 1978.
    @article {eellslemaire, MRKEY = {0495450},
      AUTHOR = {Eells, J. and Lemaire, L.},
      TITLE = {A report on harmonic maps},
      JOURNAL = {Bull. London Math. Soc.},
      FJOURNAL = {The Bulletin of the London Mathematical Society},
      VOLUME = {10},
      YEAR = {1978},
      NUMBER = {1},
      PAGES = {1--68},
      ISSN = {0024-6093},
      CODEN = {LMSBBT},
      MRCLASS = {58E20 (31C25)},
      MRNUMBER = {0495450},
      MRREVIEWER = {V. L. Hansen},
      DOI = {10.1112/blms/10.1.1},
      ZBLNUMBER = {0401.58003},
      }
  • [luis1] Go to document L. Fernández, "On the moduli space of superminimal surfaces in spheres," Int. J. Math. Math. Sci., iss. 44, pp. 2803-2827, 2003.
    @article {luis1, MRKEY = {2003790},
      AUTHOR = {Fern{á}ndez, Luis},
      TITLE = {On the moduli space of superminimal surfaces in spheres},
      JOURNAL = {Int. J. Math. Math. Sci.},
      FJOURNAL = {International Journal of Mathematics and Mathematical Sciences},
      YEAR = {2003},
      NUMBER = {44},
      PAGES = {2803--2827},
      ISSN = {0161-1712},
      MRCLASS = {53C42 (53C28 58D27)},
      MRNUMBER = {2003790},
      MRREVIEWER = {T. Arleigh Crawford},
      DOI = {10.1155/S0161171203112161},
      ZBLNUMBER = {1130.53009},
      }
  • [luis2] Go to document L. Fernández, "The dimension of the space of harmonic 2-spheres in the 6-sphere," Bull. London Math. Soc., vol. 38, iss. 1, pp. 156-162, 2006.
    @article {luis2, MRKEY = {2201614},
      AUTHOR = {Fern{á}ndez, Luis},
      TITLE = {The dimension of the space of harmonic 2-spheres in the 6-sphere},
      JOURNAL = {Bull. London Math. Soc.},
      FJOURNAL = {The Bulletin of the London Mathematical Society},
      VOLUME = {38},
      YEAR = {2006},
      NUMBER = {1},
      PAGES = {156--162},
      ISSN = {0024-6093},
      CODEN = {LMSBBT},
      MRCLASS = {53C43 (53C42 58D15)},
      MRNUMBER = {2201614},
      MRREVIEWER = {T. Arleigh Crawford},
      DOI = {10.1112/S0024609305018205},
      ZBLNUMBER = {1093.53010},
      }
  • [furuta] Go to document M. Furuta, M. A. Guest, M. Kotani, and Y. Ohnita, "On the fundamental group of the space of harmonic $2$-spheres in the $n$-sphere," Math. Z., vol. 215, iss. 4, pp. 503-518, 1994.
    @article {furuta, MRKEY = {1269487},
      AUTHOR = {Furuta, Mikio and Guest, Martin A. and Kotani, Motoko and Ohnita, Yoshihiro},
      TITLE = {On the fundamental group of the space of harmonic {$2$}-spheres in the {$n$}-sphere},
      JOURNAL = {Math. Z.},
      FJOURNAL = {Mathematische Zeitschrift},
      VOLUME = {215},
      YEAR = {1994},
      NUMBER = {4},
      PAGES = {503--518},
      ISSN = {0025-5874},
      CODEN = {MAZEAX},
      MRCLASS = {58E20 (53C42 58D15)},
      MRNUMBER = {1269487},
      MRREVIEWER = {John C. Wood},
      DOI = {10.1007/BF02571727},
      ZBLNUMBER = {0813.58007},
      }
  • [guest] Go to document M. A. Guest and Y. Ohnita, "Group actions and deformations for harmonic maps," J. Math. Soc. Japan, vol. 45, iss. 4, pp. 671-704, 1993.
    @article {guest, MRKEY = {1239342},
      AUTHOR = {Guest, Martin A. and Ohnita, Yoshihiro},
      TITLE = {Group actions and deformations for harmonic maps},
      JOURNAL = {J. Math. Soc. Japan},
      FJOURNAL = {Journal of the Mathematical Society of Japan},
      VOLUME = {45},
      YEAR = {1993},
      NUMBER = {4},
      PAGES = {671--704},
      ISSN = {0025-5645},
      CODEN = {NISUBC},
      MRCLASS = {58E20 (58E40)},
      MRNUMBER = {1239342},
      MRREVIEWER = {Giorgio Valli},
      DOI = {10.2969/jmsj/04540671},
      ZBLNUMBER = {0792.58012},
      }
  • [Gulliver-Osserman-Royden] R. D. Gulliver II, R. Osserman, and H. L. Royden, "A theory of branched immersions of surfaces," Amer. J. Math., vol. 95, pp. 750-812, 1973.
    @article {Gulliver-Osserman-Royden, MRKEY = {0362153},
      AUTHOR = {Gulliver, II, R. D. and Osserman, R. and Royden, H. L.},
      TITLE = {A theory of branched immersions of surfaces},
      JOURNAL = {Amer. J. Math.},
      FJOURNAL = {American Journal of Mathematics},
      VOLUME = {95},
      YEAR = {1973},
      PAGES = {750--812},
      ISSN = {0002-9327},
      MRCLASS = {53C40 (49F10)},
      MRNUMBER = {0362153},
      MRREVIEWER = {Bang-yen Chen},
      ZBLNUMBER = {0295.53002},
      }
  • [hano] Go to document J. Hano, "Conformal immersions of compact Riemann surfaces into the $2n$-sphere $(n\geq 2)$," Nagoya Math. J., vol. 141, pp. 79-105, 1996.
    @article {hano, MRKEY = {1383793},
      AUTHOR = {Hano, Jun-ichi},
      TITLE = {Conformal immersions of compact {R}iemann surfaces into the {$2n$}-sphere {$(n\geq 2)$}},
      JOURNAL = {Nagoya Math. J.},
      FJOURNAL = {Nagoya Mathematical Journal},
      VOLUME = {141},
      YEAR = {1996},
      PAGES = {79--105},
      ISSN = {0027-7630},
      CODEN = {NGMJA2},
      MRCLASS = {53C42},
      MRNUMBER = {1383793},
      MRREVIEWER = {J{ü}rgen Berndt},
      URL = {http://projecteuclid.org/getRecord?id=euclid.nmj/1118774380},
      ZBLNUMBER = {0856.53046},
      }
  • [harris] J. Harris, Algebraic Geometry. A First Course, New York: Springer-Verlag, 1992, vol. 133.
    @book {harris, MRKEY = {1182558},
      AUTHOR = {Harris, Joe},
      TITLE = {Algebraic Geometry. A First Course},
      SERIES = {Grad. Texts in Math.},
      VOLUME = {133},
      PUBLISHER = {Springer-Verlag},
      ADDRESS = {New York},
      YEAR = {1992},
      PAGES = {xx+328},
      ISBN = {0-387-97716-3},
      MRCLASS = {14-01},
      MRNUMBER = {1182558},
      MRREVIEWER = {Liam O'Carroll},
      ZBLNUMBER = {0779.14001},
      }
  • [hodgeandpedoe] W. V. D. Hodge and D. Pedoe, Methods of Algebraic Geometry. Vol. II. Book III: General Theory of Algebraic Varieties in Projective Space. Book IV: Quadrics and Grassmann Varieties, Cambridge, at the Univ. Press, 1952.
    @book {hodgeandpedoe, MRKEY = {0048065},
      AUTHOR = {Hodge, W. V. D. and Pedoe, D.},
      TITLE = {Methods of Algebraic Geometry. {V}ol. {II}. {B}ook {III}: {G}eneral Theory of Algebraic Varieties in Projective Space. {B}ook {IV}: {Q}uadrics and {G}rassmann Varieties},
      PUBLISHER = {Cambridge, at the Univ. Press},
      YEAR = {1952},
      PAGES = {x+394},
      MRCLASS = {14.0X},
      MRNUMBER = {0048065},
      MRREVIEWER = {O. Zariski},
      ZBLNUMBER = {0048.14502},
     }
  • [Jost-Yau] J. Jost and S. Yau, "Harmonic maps and rigidity theorems for spaces of nonpositive curvature," Comm. Anal. Geom., vol. 7, iss. 4, pp. 681-694, 1999.
    @article {Jost-Yau, MRKEY = {1714940},
      AUTHOR = {Jost, J{ü}rgen and Yau, Shing-Tung},
      TITLE = {Harmonic maps and rigidity theorems for spaces of nonpositive curvature},
      JOURNAL = {Comm. Anal. Geom.},
      FJOURNAL = {Communications in Analysis and Geometry},
      VOLUME = {7},
      YEAR = {1999},
      NUMBER = {4},
      PAGES = {681--694},
      ISSN = {1019-8385},
      MRCLASS = {53C24 (53C43)},
      MRNUMBER = {1714940},
      MRREVIEWER = {Raul Quiroga},
      ZBLNUMBER = {0933.53030},
      }
  • [kotani] Go to document M. Kotani, "Connectedness of the space of minimal $2$-spheres in $S^{2m}(1)$," Proc. Amer. Math. Soc., vol. 120, iss. 3, pp. 803-810, 1994.
    @article {kotani, MRKEY = {1169040},
      AUTHOR = {Kotani, Motoko},
      TITLE = {Connectedness of the space of minimal {$2$}-spheres in {$S^{2m}(1)$}},
      JOURNAL = {Proc. Amer. Math. Soc.},
      FJOURNAL = {Proceedings of the American Mathematical Society},
      VOLUME = {120},
      YEAR = {1994},
      NUMBER = {3},
      PAGES = {803--810},
      ISSN = {0002-9939},
      CODEN = {PAMYAR},
      MRCLASS = {58E20 (53C42 58D27)},
      MRNUMBER = {1169040},
      MRREVIEWER = {Martin A. Guest},
      DOI = {10.2307/2160473},
      ZBLNUMBER = {0818.49021},
      }
  • [K2] Go to document M. Kotani, "Harmonic $2$-spheres with $r$ pairs of extra eigenfunctions," Proc. Amer. Math. Soc., vol. 125, iss. 7, pp. 2083-2092, 1997.
    @article {K2, MRKEY = {1372035},
      AUTHOR = {Kotani, Motoko},
      TITLE = {Harmonic {$2$}-spheres with {$r$} pairs of extra eigenfunctions},
      JOURNAL = {Proc. Amer. Math. Soc.},
      FJOURNAL = {Proceedings of the American Mathematical Society},
      VOLUME = {125},
      YEAR = {1997},
      NUMBER = {7},
      PAGES = {2083--2092},
      ISSN = {0002-9939},
      CODEN = {PAMYAR},
      MRCLASS = {58E20 (53C42)},
      MRNUMBER = {1372035},
      MRREVIEWER = {T. Arleigh Crawford},
      DOI = {10.1090/S0002-9939-97-03771-4},
      ZBLNUMBER = {0881.58016},
      }
  • [LW3] Go to document L. Lemaire and J. C. Wood, "Jacobi fields along harmonic 2-spheres in 3- and 4-spheres are not all integrable," Tohoku Math. J., vol. 61, iss. 2, pp. 165-204, 2009.
    @article {LW3, MRKEY = {2541404},
      AUTHOR = {Lemaire, Luc and Wood, John C.},
      TITLE = {Jacobi fields along harmonic 2-spheres in 3- and 4-spheres are not all integrable},
      JOURNAL = {Tohoku Math. J.},
      FJOURNAL = {The Tohoku Mathematical Journal. Second Series},
      VOLUME = {61},
      YEAR = {2009},
      NUMBER = {2},
      PAGES = {165--204},
      ISSN = {0040-8735},
      CODEN = {TOMJAM},
      MRCLASS = {53C43 (53C28)},
      MRNUMBER = {2541404},
      MRREVIEWER = {Yuan-Jen Chiang},
      DOI = {10.2748/tmj/1245849442},
      ZBLNUMBER = {1184.58006},
      }
  • [loo] Go to document B. Loo, "The space of harmonic maps of $S^2$ into $S^4$," Trans. Amer. Math. Soc., vol. 313, iss. 1, pp. 81-102, 1989.
    @article {loo, MRKEY = {0962283},
      AUTHOR = {Loo, Bonaventure},
      TITLE = {The space of harmonic maps of {$S\sp 2$} into {$S\sp 4$}},
      JOURNAL = {Trans. Amer. Math. Soc.},
      FJOURNAL = {Transactions of the American Mathematical Society},
      VOLUME = {313},
      YEAR = {1989},
      NUMBER = {1},
      PAGES = {81--102},
      ISSN = {0002-9947},
      CODEN = {TAMTAM},
      MRCLASS = {58E20 (58D15)},
      MRNUMBER = {0962283},
      MRREVIEWER = {John C. Wood},
      DOI = {10.2307/2001066},
      ZBLNUMBER = {0686.58009},
      }
  • [michelsohn] M. Michelsohn, "Surfaces minimales dans les sphères," Astérisque, vol. 9, p. 9, 115-130, 350 (1988), 1987.
    @article {michelsohn, MRKEY = {0955062},
      AUTHOR = {Michelsohn, Marie-Louise},
      TITLE = {Surfaces minimales dans les sphères},
      NOTE = {Th{é}orie des vari{é}t{é}s minimales et applications (Palaiseau, 1983--1984)},
      JOURNAL = {Astérisque},
      FJOURNAL = {Astérisque},
      VOLUME={9},
      PAGES = {154-155},
      YEAR = {1987},
      PAGES = {9, 115--130, 350 (1988)},
      ISSN = {0303-1179},
      MRCLASS = {53C42 (58E12)},
      MRNUMBER = {0955062},
      }
  • [ritt] J. F. Ritt, Differential Algebra, New York, N. Y.: Amer. Math. Soc., 1950, vol. XXXIII.
    @book {ritt, MRKEY = {0035763},
      AUTHOR = {Ritt, Joseph Fels},
      TITLE = {Differential {A}lgebra},
      SERIES = {Amer. Math. Soc. Colloq. Publ.},
      VOLUME={ XXXIII},
      PUBLISHER = {Amer. Math. Soc.},
      ADDRESS = {New York, N. Y.},
      YEAR = {1950},
      PAGES = {viii+184},
      MRCLASS = {09.1X},
      MRNUMBER = {0035763},
      MRREVIEWER = {T. Nakayama},
      ZBLNUMBER = {0037.18402},
      }
  • [verdier2] Go to document J. -L. Verdier, "Two dimensional $\sigma$-models and harmonic maps from ${S}^2$ to ${S}^{2n}$," in Group Theoretical Methods in Physics, Serdarou glu, M. and Ínönü, E., Eds., New York: Springer-Verlag, 1983, vol. 180, pp. 136-141.
    @incollection{verdier2,
      author={Verdier, J.-L.},
      TITLE={Two dimensional $\sigma$-models and harmonic maps from ${S}^2$ to ${S}^{2n}$},
      BOOKTITLE={Group Theoretical Methods in Physics},
      EDITOR={Serdaro{\u g}lu, M and {Í}n{ö}n{ü},
      E.},
      SERIES={Lect. Notes Phys.},
      VOLUME={180},
      PUBLISHER={Springer-Verlag},
      ADDRESS={New York},
      YEAR={1983},
      PAGES={136--141},
     MRNUMBER = {0724937},
      ZBLNUMBER = {0528.58008},
      DOI = {10.1007/3-540-12291-5_17},
      }
  • [verdier1] J. -L. Verdier, "Applications harmoniques de $S^2$ dans $S^4$," in Geometry Today, Boston, MA: Birkhäuser Boston, 1985, vol. 60, pp. 267-282.
    @incollection{verdier1,
      author={Verdier, J.-L.},
      TITLE={Applications harmoniques de {$S^2$} dans {$S^4$}},
      BOOKTITLE={Geometry Today},
      VENUE={Rome, 1984},
      SERIES={Progr. Math.},
      VOLUME={60},
      PUBLISHER={Birkhäuser Boston},
      ADDRESS={Boston, MA},
      YEAR={1985},
      PAGES={267--282},
      MRNUMBER={0895158},
      ZBLNUMBER = {0581.58012},
     }
  • [verdier3] J. -L. Verdier, "Applications harmoniques de $S^2$ dans $S^4$. II," in Harmonic Mappings, Twistors, and $\sigma$-Models, Singapore: World Sci. Publ., 1988, vol. 4, pp. 124-147.
    @incollection{verdier3,
      author={Verdier, J.-L.},
      TITLE={Applications harmoniques de {$S^2$} dans {$S^4$}. {II}},
      BOOKTITLE={Harmonic Mappings, Twistors, and {$\sigma$}-Models},
      VENUE={{L}uminy, 1986},
      SERIES={Adv. Ser. Math. Phys.},
      VOLUME={4},
      PUBLISHER={World Sci. Publ.},
      ADDRESS={Singapore},
      YEAR={1988},
      PAGES={124--147},
      MRNUMBER={0982527},
      ZBLNUMBER = {1043.58514},
     }
  • [Wood:76] J. C. Wood, "Harmonic maps and complex analysis," in Complex Analysis and its Applications, Vol. III, Vienna: Internat. Atomic Energy Agency, 1976, pp. 289-308.
    @incollection {Wood:76, MRKEY = {0649784},
      AUTHOR = {Wood, J. C.},
      TITLE = {Harmonic maps and complex analysis},
      BOOKTITLE = {Complex Analysis and its Applications, {V}ol. {III}},
      VENUE={{L}ectures, {I}nternat. {S}em., {T}rieste, 1975},
      PAGES = {289--308},
      PUBLISHER = {Internat. Atomic Energy Agency},
      ADDRESS = {Vienna},
      YEAR = {1976},
      MRCLASS = {58E99 (32H99)},
      MRNUMBER = {0649784},
      MRREVIEWER = {A. J. Tromba},
      ZBLNUMBER = {0346.53030},
      }

Authors

Luis Fernández

Department of Mathematics and Computer Science
Bronx Community College (CUNY)
2155 University Avenue
Bronx, NY 10453